Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 24, NWS Wichita, KS

November 17, 20134 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 17, 2013, 12:24 PM CST for 4 counties in Kansas. It took effect at Nov 17, 2013, 3:00 PM CST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2013, 12:24 PM CST (18:24 UTC)
In effect from
Nov 17, 2013, 3:00 PM CST
Expired
Nov 17, 2013, 5:22 PM CST
In force
2 hr
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -214 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-214 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS73 KICT 171824
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1224 PM CST SUN NOV 17 2013

KSZ032-033-048-049-180000-
/O.UPG.KICT.WI.Y.0023.000000T0000Z-131118T0000Z/
/O.NEW.KICT.HW.W.0003.131117T1824Z-131117T2100Z/
/O.NEW.KICT.WI.Y.0024.131117T2100Z-131118T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
1224 PM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. A
WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN
EFFECT UNTIL 6 PM CST THIS EVENING. THE WIND ADVISORY IS NO
LONGER IN EFFECT. 


* TIMING...STRONG NORTHWEST WINDS WILL SPREAD SOUTHWARD ACROSS
  CENTRAL KANSAS BY EARLY THIS AFTERNOON...AND PERSIST INTO
  THE LATE AFTERNOON HOURS.

* WINDS...SUSTAINED AROUND 40 MPH WITH GUSTS OF 58 MPH ARE
  EXPECTED.

* IMPACTS...DRIVING MAY BE VERY DIFFICULT AT TIMES...ESPECIALLY
  THOSE DRIVING HIGH PROFILE VEHICLES. LIGHT OBJECTS SUCH AS TRASH CANS
  AND YARD FURNITURE WILL NEED TO BE SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH ARE EXPECTED.  WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ047-050>053-067>072-082-083-094>096-180000-
/O.CON.KICT.WI.Y.0023.000000T0000Z-131118T0000Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
WOODSON-ALLEN-KINGMAN-SEDGWICK-ELK-WILSON-NEOSHO-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
HOWARD...FREDONIA...CHANUTE...ERIE
1224 PM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL SPREAD SOUTHWARD ACROSS 
  CENTRAL KANSAS THIS AFTERNOON...AND PERSIST INTO 
  THE LATE AFTERNOON HOURS. 

* WINDS...SUSTAINED AROUND 35 MPH WITH GUSTS UP TO 55 MPH ARE 
  EXPECTED. 

* IMPACTS...DRIVING MAY BE VERY DIFFICULT AT TIMES...ESPECIALLY 
  ON NORTH TO SOUTH ORIENTED ROADS. LIGHT OBJECTS SUCH AS TRASH 
  CANS AND YARD FURNITURE WILL NEED TO BE SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 40 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
518 
WWUS73 KICT 172129
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CST SUN NOV 17 2013

KSZ032-033-048-049-180000-
/O.EXP.KICT.HW.W.0003.000000T0000Z-131117T2100Z/
/O.CON.KICT.WI.Y.0024.000000T0000Z-131118T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
329 PM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ047-050>053-067>072-082-083-094>096-180000-
/O.CON.KICT.WI.Y.0023.000000T0000Z-131118T0000Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
WOODSON-ALLEN-KINGMAN-SEDGWICK-ELK-WILSON-NEOSHO-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
HOWARD...FREDONIA...CHANUTE...ERIE
329 PM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL PERSIST UNTIL EARLY
  EVENING.

* WINDS...WILL BE SUSTAINED AROUND 30 TO 40 MPH...WITH GUSTS UP
  TO 45 OR 50 MPH.

* IMPACTS...DRIVING WILL DIFFICULT AT TIMES...ESPECIALLY THOSE
  DRIVING HIGH PROFILE VEHICLES. LIGHT OBJECTS SUCH AS TRASH CANS
  AND YARD FURNITURE WILL NEED TO BE SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 40 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
246 
WWUS73 KICT 172322
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CST SUN NOV 17 2013

...THE WIND ADVISORY HAS BEEN CANCELLED FOR ALL AREAS...

KSZ047-050>053-067>072-082-083-094>096-180030-
/O.CAN.KICT.WI.Y.0023.000000T0000Z-131118T0000Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
WOODSON-ALLEN-KINGMAN-SEDGWICK-ELK-WILSON-NEOSHO-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
HOWARD...FREDONIA...CHANUTE...ERIE
522 PM CST SUN NOV 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS HAVE DIMINISHED CONSIDERABLY ACROSS KANSAS AND AS
SUCH...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ032-033-048-049-180030-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-131118T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
522 PM CST SUN NOV 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS HAVE DIMINISHED CONSIDERABLY ACROSS KANSAS AND AS
SUCH THE WIND ADVISORY HAS BEEN CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 5:21 AM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Nov 17, 5:21 AM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CST SUN NOV 17 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 257 AM CST SUN NOV 17 2013

CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A VIGOROUS UPPER WAVE
OVER COLORADO WHICH WILL SWEEP EASTWARD ACROSS THE CENTRAL PLAINS
TODAY. DEEP ADIABATIC MIXING/STRONG DOWNWARD MOMENTUM TRANSFER
BEHIND THE COLD FRONT WILL CAUSE VERY STRONG NORTHWEST WINDS TO
SPREAD ACROSS MUCH OF THE AREA TODAY...THUS WILL EXPAND THE WIND
ADVISORY INTO SOUTHEAST KANSAS FOR THIS AFTERNOON. ITS POSSIBLE THAT
SOME LOCATIONS IN CENTRAL KANSAS AROUND I-70 CORRIDOR COULD GET
VERY CLOSE TO HIGH WIND WARNING LEVELS. OTHERWISE THE WINDS SHOULD
DIMINISH RAPIDLY AROUND SUNSET AS THE BOUNDARY LAYER COOLS AND
STABILIZES. SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION ON
MONDAY THEN SLIDE EAST OF KANSAS ON TUESDAY...WITH NEAR NORMAL
TEMPERATURES AND DRY WEATHER EXPECTED.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 257 AM CST SUN NOV 17 2013

THE MODEL DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF MODELS ON THE
HANDLING/TIMING OF THE COLD AIR AND RESULTANT AFFECTS ON
PRECIPITATION TYPE FOR THURSDAY INTO SATURDAY...HOWEVER THE
SYNOPTIC PATTERN BY BOTH MODELS STILL SUGGESTS THAT THE COLD DENSE
AIR COULD WIN OUT AND SURGE SOUTHWARD FOR LATE NEXT WEEK. WE WILL
TREND TEMPERATURES DOWN AND CHANGE PRECIP TYPE OVER TO WINTER
TYPE PRECIP SOONER. DEFINITELY A PERIOD TO KEEP AN EYE ON WITH
LATER FORECAST UPDATES...SINCE ACCUMULATING SNOW COULD MATERIALIZE
FOR KANSAS.

JAKUB

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 514 AM CST SUN NOV 17 2013

MAIN HAZARD: STRONG WEST/NORTHWESTERLY WINDS TODAY.

COLD FRONT EXTENDING FROM NORTHWEST MISSOURI TO SOUTH CENTRAL
KANSAS...WILL MOVE RAPIDLY EAST OUT OF SOUTHEAST KANSAS BY LATE
THIS MORNING. SOUTHWESTERLY WINDS WILL SHIFT TO WEST-NORTHWESTERLY
BEHIND THE FRONT. LAPSE RATES WILL GO NEAR DRY ADIABATIC FROM THE
SURFACE TO 800 MB BY MIDDAY AREAWIDE...ALLOWING STRONG
UNIDIRECTIONAL WIND FIELDS ALOFT TO MIX DOWN TO THE GROUND. PEAK
GUSTS OF 40-45 KNOTS ARE EXPECTED IN CENTRAL KS...AND AROUND 35-40
KNOTS IN THE SOUTHEAST. WINDS WILL DIMINISH QUICKLY EARLY THIS
EVENING AS SURFACE HIGH PRESSURE BUILDS IN. EXPECT MAINLY CLEAR
SKIES AND VFR OTHERWISE.

JMC

&&

.FIRE WEATHER...
ISSUED AT 257 AM CST SUN NOV 17 2013

THE COMBINATION OF VERY STRONG NORTHWEST WINDS AND MUCH DRIER AIR
SPREADING SOUTHWARD WILL CREATE CRITICAL GRASSLAND FIRE DANGER
LEVELS ACROSS CENTRAL KANSAS...AND A GOOD PORTION OF SOUTH CENTRAL
KANSAS TODAY. A RED FLAG WARNING REMAINS IN EFFECT FOR TODAY AND
IF ANY FIRES WERE TO DEVELOP THEY WOULD BECOME NEARLY IMPOSSIBLE
TO CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  31  58  34 /   0   0   0   0
HUTCHINSON      62  29  58  33 /   0   0   0   0
NEWTON          62  30  57  34 /   0   0   0   0
ELDORADO        64  32  58  34 /   0   0   0   0
WINFIELD-KWLD   66  32  59  35 /   0   0   0   0
RUSSELL         59  25  58  33 /   0   0   0   0
GREAT BEND      60  26  58  33 /   0   0   0   0
SALINA          60  28  58  33 /   0   0   0   0
MCPHERSON       61  29  58  33 /   0   0   0   0
COFFEYVILLE     69  34  59  34 /   0   0   0   0
CHANUTE         66  33  58  33 /   0   0   0   0
IOLA            66  33  57  33 /   0   0   0   0
PARSONS-KPPF    68  33  58  33 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR KSZ032-033-047>053-067>069-082-083.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ032-033-047>053-067>069-082-083.

WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
KSZ070>072-094>096.

&&
Hazardous weather outlook, Nov 17, 5:15 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CST SUN NOV 17 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
515 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME GRASSLAND FIRE DANGER LEVELS WILL AFFECT CENTRAL KANSAS
AND MUCH OF SOUTH CENTRAL KANSAS TODAY...DUE TO VERY DRY AIR AND
STRONG NORTHWEST WINDS SPREADING SOUTHEAST ACROSS THE REGION.
PLEASE SEE LATEST RED FLAG WARNING AND WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS CENTRAL KANSAS
TUESDAY AFTERNOON.

A STRONG UPPER LEVEL STORM SYSTEM IS EXPECTED TO TAKE SHAPE AND
MOVE INTO THE REGION LATE WEEK INTO THE WEEKEND. MUCH COLDER AIR
POURING INTO THE BACK SIDE OF THIS SYSTEM COULD RESULT IN LIGHT
WINTRY PRECIPITATION. PLEASE CHECK BACK FOR MORE DETAILS AND
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:12 PM CSTSpecial Weather StatementICTChautauqua48 min
Nov 16, 6:50 PM CSTSpecial Weather StatementICTElk25 min
Nov 16, 7:11 PM CSTSpecial Weather StatementICTWilson34 min
Nov 17, 12:24 PM CSTHigh Wind WarningICTEllsworth, Lincoln, Russell, Saline3 hr

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.